Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 5, 20174 counties in Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 5, 2017, 2:44 AM PDT for 4 counties in Washington. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 2:44 AM PDT (09:44 UTC)
Expired
May 5, 2017, 3:30 AM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 104 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS56 KOTX 050944
SVROTX
WAC017-025-043-047-051030-
/O.NEW.KOTX.SV.W.0001.170505T0944Z-170505T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
244 AM PDT FRI MAY 5 2017

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in northeastern Washington...
  Northwestern Lincoln County in eastern Washington...
  Northeastern Grant County in north central Washington...
  Southeastern Okanogan County in northeastern Washington...

* Until 330 AM PDT

* At 244 AM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 10 miles northeast of Banks Lake
  South, or 40 miles north of Moses Lake, and moving north at 50 mph.

* Locations impacted include...
  Coulee Dam, Grand Coulee, Electric City, Almira, Elmer City,
  Hartline, Spring Canyon Campground and Bagdad Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4807 11885 4796 11885 4791 11878 4759 11904
      4770 11933 4812 11913
TIME...MOT...LOC 0944Z 201DEG 45KT 4769 11908 

$$

AK
1 follow-up statement
569 
WWUS56 KOTX 051007
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
307 AM PDT FRI MAY 5 2017

WAC017-025-043-047-051030-
/O.CON.KOTX.SV.W.0001.000000T0000Z-170505T1030Z/
Douglas WA-Lincoln WA-Grant WA-Okanogan WA-
307 AM PDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM PDT
FOR NORTHEASTERN DOUGLAS...NORTHWESTERN LINCOLN...NORTHEASTERN GRANT
AND SOUTHEASTERN OKANOGAN COUNTIES...

At 305 AM PDT, Doppler radar indicated a severe thunderstorm capable
of producing damaging winds in excess of 60 mph. This storm was
located 17 miles south of Nespelem Community, or 42 miles southeast 
of Omak, moving north at 50 mph. Nickel size hail may also accompany 
the damaging winds.

Locations impacted include...
Coulee Dam, Grand Coulee, Electric City, Elmer City, Spring Canyon
Campground and Bagdad Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4807 11885 4796 11885 4791 11878 4777 11890
      4788 11924 4812 11913
TIME...MOT...LOC 1005Z 201DEG 45KT 4794 11894 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:36 AM PDT, 8 minutes earlier.

Area forecast discussion, May 5, 2:36 AM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 AM PDT Fri May 5 2017

.SYNOPSIS...
A slow moving frontal system will be the focus for showers and
thunderstorms today. Some storms will be capable of producing
locally heavy rain, frequent lightning, and possibly hail and
gusty winds. Saturday will be cooler with showers lingering over
the Idaho Panhandle and far eastern Washington. Monday and Tuesday
will have the best chance of being dry next week. Unsettled
weather will likely return by Wednesday or Thursday.

&&

.DISCUSSION...
Today and tonight: Scattered to numerous showers and embedded
thunderstorms will impact the Inland NW. There will be the
potential for some strong to isolated severe thunderstorms and
areas of heavy downpours which may lead to localized flooding or
landslide issues. This morning low pressure is tracking up the
western Columbia Basin/East Slopes of the Cascades and a cold
front is pushing into the Cascades. This part of the CWA is
imbibed with a a fair amount of moisture, with PWATs around one
inch, and a good pool of elevated and even surface-based
instability. So an area of showers and thunderstorms is expected
to migrate across this region and some heavy downpours are
expected. The highest focus is expected over the Cascades and
Highway 97 corridor early this morning, before it exits into
Canada and leaves more widely scattered to isolated activity.
Elsewhere toward eastern Washington and north Idaho, this morning
the showers and thunderstorms are expected to start off as
isolated to widely scattered. A subtle mid-level shortwave enters
and interacts with some mid-level instability.

This afternoon, however, the incoming cold front and expansion of
SBCAPE will allow the showers and thunderstorms to increase in
coverage. High resolution models suggests the most numerous
clusters develop around the Okanogan again (east least early this
afternoon) and upper Columbia Basin into northern mountain, and
also around the Blue Mountains into the Palouse and central
Panhandle. But everywhere will have a modest to high threat of
some activity.

There are several ingredients supporting the potential for
locally strong to isolated severe thunderstorms and the threat of
heavy downpours. First there is the aforementioned cold front as a
kicker, 0-6km shear values average between 40-50Kts, there is
good moisture with PWATS around 0.75 to 1.0 inches and afternoon
CAPE values are around 500-1200 J/kg. This CAPE encompasses much
of north-central and eastern WA and the ID Panhandle early this
afternoon, then shifts toward the mountains of northeastern WA and
ID Panhandle mountains as the day progresses. So this supports
where the higher threat of stronger thunderstorms will progress
through the afternoon. If any storms reach severe levels the
threat will be from potentially damaging winds and large hail.
Heavy downpours will also be a good potential which continues to
support the ongoing Flash Flood Watch.

By tonight the cold front pushes toward the WA/ID border and
starts to stall out as the supporting upper trough stretches and
become more meridional. Instability supporting the threat of
thunderstorms wanes. Yet moisture pooling along the front and some
shortwave energy lifting north will keep a good threat of showers
alive across portions of eastern WA and the ID Panhandle. The
best threat will be from the Blues through the Palouse and central
Panhandle. A few showers may linger toward the Cascades under the
trough, but these will be more isolated.

In addition to the precipitation, the general winds are expected
to increase with the incoming cold front toward late morning to
early afternoon, from from the lee of the Cascades through the
Upper Columbia Basin and Palouse, northward toward the Spokane
area. Speeds of 10-20 mph with gusts of 30 mph will be possible.
Speeds then begin to subside after dark into the overnight hours.
/J. Cote'

Saturday: The longwave pattern will become increasingly amplified
and "blocky" over the weekend. The upper trough and its cold front
will grind to a screeching halt Saturday as it encounters a high
amplitude ridge anchored over the Central Rockies and Canadian
Prairies. As the upper trough splits, an upper low will carve into
southern California while the northern trough limps through
British Columbia. The evening model runs suggest that the best
chance for precipitation along and behind the stalled front will
be in the morning on Saturday. This includes the Idaho Panhandle
and the eastern third of Washington. Central Washington looks to
be clear of the front by Saturday, however locally breezy
conditions will be possible through the Cascade gaps as cool air
advection coupled with a westerly pressure gradient produces 10
to 20 mph winds at Wenatchee, Chelan, Vantage, and Ephrata.

Sunday: That pesky, slow-moving front will continues to keep
precipitation in the forecast for the Idaho Panhandle on Sunday.
The evening runs of the ECMWF and GFS generate light precipitation
as far west as Coeur d'Alene and possibly Spokane for Sunday
morning. Sunday's precipitation chances will be tied to the
potential of a shortwave trough interacting with the stalled
front. The strength and timing of this wave tracking from south to
north is questionable, and rain will should not be an all-day
event.

Monday and Tuesday: At this time, Mon and Tue look to be dry as
our front finally fractures and moves east or our area.
Temperatures will shoot back into the upper 60s and low 70s with
relatively light winds.

Wednesday and Thursday: Another slow moving trough will bring
increasing chances for showers by the second half of the week. The
increasing onshore flow should also produce locally breezy winds.
We may need to add the potential for thunderstorms if the models
continue to advertise deep southerly flow ahead of this incoming
trough. /GKoch

&&

.AVIATION...
06Z TAFS: An active thunderstorm event is expected over the next
24 hours through Friday evening. Best chances for thunderstorms
into this evening will be at KEAT and KMWH. Thunderstorms will be
capable of very heavy rain and cloud to ground lightning. There is
some uncertainty if thunderstorms will make it as far east as the
Spokane Area and eastern Palouse overnight. The expectation is
that convection will hold off at KGEG, KSFF, KCOE, KPUW and KLWS
until the cold front pushes east of the Cascades Friday afternoon.
Cold front passage will also result in gusty winds up to between
25-30 kts at the TAF sites as well. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        71  44  56  43  61  45 /  60  50  40  10  10  10
Coeur d'Alene  71  44  56  42  61  43 /  70  70  40  20  20  10
Pullman        70  43  53  41  58  42 /  60  60  50  30  20  10
Lewiston       75  48  58  46  64  47 /  50  60  50  30  20  10
Colville       71  47  61  43  65  45 /  70  40  30  10  20  10
Sandpoint      70  45  56  41  61  42 /  70  70  50  20  30  10
Kellogg        71  43  52  41  57  42 /  70  80  60  60  30  10
Moses Lake     74  45  64  44  69  46 /  50  10  10  10  10   0
Wenatchee      70  45  62  43  66  46 /  60  10   0  10  10   0
Omak           72  46  64  43  67  44 /  70  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from 5 AM PDT early this morning through this
     afternoon for Northern Panhandle.

WA...Flash Flood Watch from 5 AM PDT early this morning through this
     afternoon for Northeast Mountains-Okanogan Highlands.

     Flash Flood Watch until 11 AM PDT this morning for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, May 4, 4:47 PM PDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
447 PM PDT Thu May 4 2017

WAZ034-041>044-060000-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
447 PM PDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TONIGHT

Thunderstorms will develop over the Cascades and central
Washington tonight. The best threat will be near the Cascades
early evening and expand thereafter. A few storms in the evening
may be severe producing large hail or damaging winds. Flash
Flooding on recent burn scars and debris flows in steep terrain
from heavy downpours is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday, mainly earlier in the day.
Storms may produce brief gusty winds, small hail and locally
heavy downpours. The threat of Flash Flooding will decrease during
the afternoon as the main thunderstorm threat moves off to the
east.

IDZ002>004-026-027-WAZ031>033-035-036-060000-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
447 PM PDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
localized debris flows or landslides, largely in the steeper
terrain or near recent burn scars.

IDZ001-WAZ037-038-060000-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
447 PM PDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
flash flooding and debris flows or landslides, largely in the
steeper terrain and near recent burn scars.

In the hours before

Special weather statement, May 5, 2:11 AM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
211 AM PDT FRI MAY 5 2017

WAZ034-035-044-050945-
Moses Lake Area WA-Upper Columbia Basin WA-Waterville Plateau WA-
211 AM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS...WESTERN LINCOLN
AND NORTHEASTERN GRANT COUNTIES UNTIL 245 AM PDT...

At 210 AM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lakeview, or 14 miles north of Moses Lake, moving north
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ephrata, Lakeview, Banks Lake South, Soap Lake, Coulee City, Wilson
Creek, Hartline, Dry Falls Junction, Stratford, Laveview Park and
Gloyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4722 11923 4727 11954 4773 11951 4768 11896
TIME...MOT...LOC 0910Z 196DEG 39KT 4733 11933

AK
Special weather statement, May 5, 2:29 AM PDT, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
229 AM PDT FRI MAY 5 2017

WAZ034-051000-
Moses Lake Area WA-
229 AM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAMS AND
SOUTHEASTERN GRANT COUNTIES UNTIL 300 AM PDT...

At 228 AM PDT, Doppler radar was tracking a strong thunderstorm over
northern Hanford Reservation, or 25 miles northwest of Richland,
moving north at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Moses Lake, Royal City and Smyrna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4665 11969 4713 11963 4703 11906 4674 11924
      4674 11936 4668 11937 4668 11944 4672 11950
      4672 11952 4665 11961 4664 11966
TIME...MOT...LOC 0928Z 196DEG 49KT 4662 11952

AK

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:11 AM PDTSpecial Weather StatementOTXGrant34 min
May 5, 2:29 AM PDTSpecial Weather StatementOTXGrant31 min
May 5, 3:13 AM PDTSevere Thunderstorm WarningOTXAdams, Grant, Lincoln47 min
May 5, 3:20 AM PDTSpecial Weather StatementOTXFerry40 min
May 5, 3:46 AM PDTSpecial Weather StatementOTXLincoln44 min
May 5, 9:13 AM PDTAreal Flood AdvisoryOTXOkanogan6 hr
May 5, 10:17 AM PDTRiver Flood WarningOTXChelan41 hr
May 5, 10:58 AM PDTRiver Flood WatchOTXOkanogan4 days
May 5, 11:35 AM PDTRiver Flood WarningOTXFerry63 hr
May 5, 2:57 PM PDTAreal Flood AdvisoryOTXOkanogan19 hr
May 5, 4:13 PM PDTSevere Thunderstorm WarningOTXAsotin47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.